Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 17, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 19, 2005, 12:40 PM EDT for Nassau County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2005, 12:40 PM EDT (16:40 UTC)
- Expired
- Jul 19, 2005, 2:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Nassau County, NY
The radar
The Brookhaven radar (KOKX), 60 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1505 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 191644 FFWOKX NYC059-191845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 1240 PM EDT TUE JUL 19 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... NASSAU COUNTY IN SOUTHEAST NEW YORK. * UNTIL 245 PM EDT. * AT 1239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAINFALL WHICH IS NEARLY STATIONARY ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR BETWEEN MINEOLA AND EAST MEADOW. * EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GARDEN CITY...LEVITTOWN...MINEOLA... WESTBURY...HEMPSTEAD...HICKSVILLE...BETHPAGE...CARLE PLACE... EAST MEADOW...EAST WILLISTON...HERRICKS AND NEW HYDE PARK. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4076 7346 4068 7347 4070 7371 4077 7366 $$ AL
1 follow-up statement
000 WGUS71 KOKX 191751 FFSOKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE UPTON NY 150 PM EDT TUE JUL 19 2005 NYC059-191800- NASSAU NY- 150 PM EDT TUE JUL 19 2005 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NASSAU COUNTY HAS BEEN CANCELLED... HEAVY RAIN ACROSS NASSAU COUNTY HAS COME TO AN END...THEREFORE ENDING THE THREAT OF FLOODING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4076 7346 4068 7347 4070 7371 4077 7366 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 10:25 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 19, 10:25 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1025 AM EDT TUE JUL 19 2005 .NEAR TERM (TODAY)... LOTS OF QUESTIONS STILL TO BE ANSWERED TODAY AS FAR AS IF/WHEN/WHERE CONVECTION INITIATES. MORNING WATER VAPOR IMAGERY AND UPPER AIR OBS INDICATE THAT A WEAK S/W IS CURRENTLY PASSING JUST TO OUR EAST. DESPITE VERY WARM AND HUMID AIRMASS IN PLACE...WE ARE PROBABLY IN A WEAKLY SUBSIDENT AIRMASS THIS MORNING WITH WEAK H7 RIDGING OVERHEAD OR ABOUT TO MOVE IN. THIS MAY BE ENOUGH TO HOLD CONVECTION DOWN UNTIL A LITTLE LATER ON AS COMPARED TO YESTERDAY. HOWEVER...AIRMASS IS GENERALLY UNCAPPED...AND THERE ARE A COUPLE OF WEAK SFC BOUNDARIES AROUND...INCLUDING THE SEABREEZE FRONT THAT SHOULD DEVELOP SHORTLY. THESE COULD BE A SOURCE OF CONVECTIVE INITIATION IN A FEW SHORT HOURS. WATER VAPOR/UPPER AIR CHARTS DO SHOW A BAND OF SLIGHTLY STRONGER MID AND UPPER LEVEL TROPOSPHERIC WESTERLIES WELL TO OUR WEST IN ASSOCIATION WITH ANOTHER S/W. WHILE MOST OF THIS IS EXPECTED TO MOVE WELL TO OUR NORTH...WE MAY BE ABLE TO GET SOME UPPER SUPPORT FROM THE SOUTHERN FRINGE OF THE S/W LATER THIS AFTERNOON. OVERALL...IF SCATTERED CONVECTION DOES INDEED DEVELOP...THE MAIN THREAT WILL BE TORRENTIAL RAINS AND ISOLD STRONG WIND GUSTS. WILL BE WATCHING TRENDS VERY CLOSELY. AS FAR AS HEAT...GOING FORECAST STILL LOOKS GOOD AND ADVISORY WILL REMAIN UP FOR NYC FOR TODAY. && .SHORT TERM (TONIGHT THROUGH THURSDAY)... FRONT PUSHES THROUGH OVERNIGHT...WITH GRADUAL CLEARING BUT DEWPOINTS NOT DECREASING MUCH UNTIL AFTER DAYBREAK WED. LESS HUMID BUT NOT NECESSARILY COOLER WX EXPECTED AS H8 TEMPS REMAIN QUITE WARM AND LOW LEVEL FLOW TAKES FAVORABLE DOWNSLOPE COMPONENT ON WED...MAX TEMPS STILL LIKELY TO REACH 90-95 IN MUCH THE SAME AREAS AS TODAY...PERHAPS ALL THE WAY TO THE COAST ON WED. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... A COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY AFTERNOON SETTING OFF A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. DRIER WEATHER WILL RETURN FOR SATURDAY AND MUCH OF SUNDAY. IT APPEARS AT THIS TIME THAT ANOTHER FRONTAL BOUNDARY WILL CROSS THE CWA SUNDAY EVENING. WENT WITH A SLIGHT CHANCE TO COVER THE POSSIBILITY OF ANY SHOWERS OR THUNDERSTORMS. DRIER WEATHER RETURNS FOR MONDAY. && .AVIATION... STRATUS HAS CLEARED OUT AT ALL TERMINALS EXCEPT IN CT. HOWEVER...VSBYS WILL LIKELY REMAIN MVFR IN HZ ACROSS MOST SITES. COULD SEE A FEW SPOTS 6SM OR BETTER. ANY BOUNDARIES AROUND...ESPECIALLY SEABREEZE WHICH SHOULD DEVELOP BY EARLY AFTERNOON...WILL ONCE AGAIN BE THE TRIGGER FOR CONVECTION TO DEVELOP. BEST CHANCE COMES LATER THIS AFTERNOON/EVENING WITH AN APPROACHING COLD FRONT. AS SUCH...HAVE INCLUDED TEMPOS AT AREA TERMINALS INDICATING BEST GUESS OF WHEN. COULD HAVE SOME FOG LINGERING AFTER CONVECTION SUBSIDES DURING THE EVENING HOURS UNTIL FRONT CROSSES FROM WEST TO EAST BETWEEN 04Z AND 08Z AND WINDS SHIFT TO A DRIER W/NW FLOW. && .MARINE... WINDS/SEAS REMAIN BELOW SCA CRITERIA THROUGH THE FCST PERIOD. THE ONLY HIGHER WINDS/SEAS WILL BE IN/NEAR STRONGER TS LATE THIS AFTERNOON. IMPROVING CONDITIONS WILL BUILD OVER THE AREA BEHIND THE FRONT FOR MIDWEEK. && .HYDROLOGY... ANY TSTMS THROUGH THIS EVENING MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND ATTENDANT FLOOD THREAT GIVEN PWATS OVER 2 INCHES. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...HEAT ADVISORY TODAY...NYZ072>076. NJ...NONE. MARINE...NONE. && MORNING UPDATE...EKSTER AVIATION...AL
Hazardous weather outlook, Jul 19, 6:29 AM EDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 629 AM EDT TUE JUL 19 2005 ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081- 201100- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 629 AM EDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT DENSE FOG WILL PERSIST INTO EARLY THIS MORNING ACROSS COASTAL CONNECTICUT...COASTAL WESTCHESTER COUNTY...AND PORTIONS OF EASTERN LONG ISLAND. THIS INCLUDES LONG ISLAND SOUND AND THE OCEAN WATERS EAST OF MORICHES INLET. HIGH TEMPERATURES OF 90 TO 95 COMBINED WITH DEWPOINTS IN THE MID 70S WILL YIELD HEAT INDEX VALUES AT OR JUST ABOVE 100 DEGREES THIS AFTERNOON IN THE NEW YORK CITY METROPOLITAN AREA AND IN THE INTERIOR VALLEYS. A HEAT ADVISORY IS IN EFFECT FOR NEW YORK CITY. SCATTERED THUNDERSTORMS...MAINLY FROM THIS AFTERNOON INTO EARLY THIS EVENING...MAY PRODUCE TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING...AS WELL AS GUSTY WINDS. AN ISOLATED DAMAGING WIND GUST IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GOODMAN
In the hours before
Special weather statement, Jul 19, 10:25 AM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1025 AM EDT TUE JUL 19 2005 CTZ005>008-NJZ002-003-NYZ067>071-192300- BERGEN NJ-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- ORANGE NY-PUTNAM NY-ROCKLAND NY-SOUTHERN WESTCHESTER NY- WESTERN PASSAIC NJ- 1025 AM EDT TUE JUL 19 2005 ...HEAT INDEX VALUES AROUND 100 DEGREES LIKELY THIS AFTERNOON... ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON AND EVENING... HIGH TEMPERATURES THIS AFTERNOON WILL REACH 90 TO 95. THIS COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX VALUES IN THE 95 TO 100 DEGREE RANGE. THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...UPDATES...AND POSSIBLE WARNINGS. NJZ004>006-011-192300- EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-UNION NJ- 1025 AM EDT TUE JUL 19 2005 ...HEAT INDEX VALUES 100 TO 104 DEGREES LIKELY THIS AFTERNOON... ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON AND EVENING... HIGH TEMPERATURES THIS AFTERNOON WILL REACH 90 TO 95. THIS COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX VALUES IN THE 100 TO 104 DEGREE RANGE. THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY. NYZ072>076-192300- BRONX NY-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY- RICHMOND (STATEN IS.) NY- 1025 AM EDT TUE JUL 19 2005 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON AND EVENING... THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE THIS AFTERNOON...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY. CTZ009>012-NYZ077>081-192300- NASSAU NY-NORTHEAST SUFFOLK NY-NORTHWEST SUFFOLK NY- SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT- SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY- 1025 AM EDT TUE JUL 19 2005 ...HEAT INDEX VALUES IN THE MID TO UPPER 90S LIKELY THIS AFTERNOON... ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON... HIGH TEMPERATURES THIS AFTERNOON WILL REACH AROUND 90. THIS COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX VALUES IN THE 95 TO 100 DEGREE RANGE. THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:02 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 58 min |
| Jul 19, 4:18 PM EDT | Special Marine Warning | OKX | 57 min | |
| Jul 19, 7:07 PM EDT | Special Marine Warning | OKX | 53 min |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.